Arizona, 2024

Flash Flood and Dust Storm in Arizona, August 6 to 7, 2024

August 6 to 7, 2024 · NWS PSR · 7 events in 3 counties and zones

With the subtropical high pressure system situated across northern AZ, the steering flow was from the east. Riding underneath the subtropical high was an easterly disturbance near the International Border, which helped enhance the easterly flow at mid-levels upwards of 25 kts as well as the forcing for ascent.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

With the subtropical high pressure system situated across northern AZ, the steering flow was from the east. Riding underneath the subtropical high was an easterly disturbance near the International Border, which helped enhance the easterly flow at mid-levels upwards of 25 kts as well as the forcing for ascent. MLCAPE values between 1000-1500 J/KG and DCAPE values in excess of 1500 J/KG resulted in an environment favorable for strong to severe downburst winds. The enhanced easterly flow, which increased the vertical shear upwards of 25-30 kts, contributed to the overall storm organization and thus for most of the thunderstorm activity to become severe. Thunderstorm activity first developed across the higher terrain areas of eastern and southeastern AZ with additional activity developing over the lower deserts via outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 4:55 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 6, 4:55 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
455 PM MST Tue Aug 6 2024

.UPDATE...Updated 00z Aviation Discussion.

&&

.SYNOPSIS...
Strong to severe thunderstorms will be possible going through the
rest of this afternoon into the evening, primarily across south-
central Arizona. The primary concern with thunderstorms will be
damaging winds, which could lead to dense blowing dust. Locally
heavy rainfall will also be possible, which could lead some
instances of flash flooding. Chances for scattered showers and a
few storms will persist over much of the area on Wednesday before
retreating to mainly over higher terrain areas late week as some
drier air works into the area. Excessive heat conditions will
continue today across southeast California before coming to an end
this evening. Temperatures are expected to be closer to seasonal
normals during the middle of the week before heating back up into
the weekend.

&&

.DISCUSSION...
Strong to severe thunderstorms will be the primary forecast concern
today with damaging winds being the primary threat. Latest afternoon
WV imagery and objective analysis showed a defined inverted trough
near the far southern border of AZ/NM and into northern Mexico and
is beginning to help force thunderstorm development across southeast
Arizona. Elsewhere, convection is already firing along the Mogollon
Rim near Flagstaff with a few isolated thunderstorms developing
further south closer to Cibecue. Meanwhile, visible satellite
imagery showed mostly clear skies across the south-central Arizona
lower deserts, allowing for plenty of insolation to help further
destabilize the environment.

The ingredients needed for strong/severe thunderstorms are present
given the moist and unstable environment that is currently in place.
This morning's 12Z PHX sounding recorded a PWAT value of 1.78",
while current dew points are in the lower 60s across much of south-
central Arizona. This moisture and the abundant insolation will help
push MUCAPE values upwards of 1000-1500 J/kg, while forecast
soundings indicate DCAPE values upwards of 1500-2000 J/kg. The
favorable thermodynamics will be supportive of robust thunderstorm
development capable of producing strong to severe downbursts. The
12Z HREF indicates upwards of a 70% chance for outflow winds to
exceed 35 mph across south-central Arizona and a 10% chance to
exceed 58 mph. Given the favorable environment for strong/severe
downbursts, the SPC has highlighted much of south-central and
southwest Arizona in a Slight risk for straight-line damaging winds.
Given the potential for strong outflows, dense blowing dust will
also be a concern. Thus, a Blowing Dust Advisory is in effect for
nearly all of the lower deserts of Arizona.

There is still some forecast uncertainty with how things will evolve
going through this evening. Convection thus far remains limited east
of Gila County this afternoon and could impact future development
further west. If more widespread robust convection develops further
south along the Rim, favorable 15-25 kt easterly steering flow will
help move these thunderstorms toward the west into southern Gila
County and toward the Valley floor. EBWD values around 30 kts may
also support organization of thunderstorm development. Uncertainties
related to thunderstorms surviving into the lower deserts is
expressed in the 12Z HREF paintball plots which shows a limited
number of members with thunderstorms into the Valley this evening.
However, given the favorable environment, limited CIN and some
support from the IT to the south, outflows coming off the high
terrain should support additional thunderstorm development into the
Valley. Additional convection across southeast Arizona may also send
a northward propagating outflow into south-central which could lead
to boundary collisions that support more robust development. The
20Z HRRR seems to have a better handle on what could develop over
the Phoenix area this evening with at least some isolated to
scattered thunderstorms possible, which could become strong to
severe. Stay tuned for the latest forecast updates this evening
as things evolve. The better storm motion should limit the
residence time of thunderstorms over a given area and thus limit
more widespread flash flooding concerns. However, locally heavy
rainfall could lead to some instances of flash flooding this
evening with a WPC Slight risk of excessive rainfall for southern
portions of Maricopa County into Pinal County.

Temperature wise today, areas of Major HeatRisk are focused across
southeast California. The hot temperatures combined with dew
points into the lower 70s has helped boost heat indices in excess
of 120 degrees across parts of the Imperial Valley so far this
afternoon. An Excessive Heat Warning remains in effect for areas
along and west of the Lower Colorado River Valley through this
evening.

.PREVIOUS DISCUSSION...

Wednesday may still present a decent chance of showers and storms
for any areas that don't get completely worked over today as
monsoon moisture levels will remain quite high and the remnants of
the inverted trough should still be present, but positioned a bit
farther west than today. For now, the best areas of focus for
storm potential on Wednesday should be over the eastern Arizona
high terrain and over southwest Arizona and southeast California.
Starting Thursday, drier air will begin to work into the area
while the subtropical high starts to have more of an influence
over eastern portions of the region. NBM PoPs from Thursday into
the weekend generally favor higher terrain areas with only a
10-20% chance over the south-central Arizona lower deserts.

Temperatures starting Wednesday look to drop off a good 5-8
degrees largely due to the expected expansive rain-cooled air
pushing through much of the area later today. Considerable cloud-
cover should also be a contributing factor to the near normal
forecast highs on Wednesday. Starting Thursday, temperatures will
begin to warm over the western deserts as drier air begins to
filter in from the southwest, but readings are still expected to
be near normal. As the subtropical high begins to expand back
into the region and strengthen Friday into the coming weekend, we
will see a return of above normal temperatures and even some
potential for Major HeatRisk over the weekend.

&&

.AVIATION...Updated at 0000Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concerns for the forecast period will be
potentially multiple outflows that could move through the metro
this evening. Currently, convection to the north along the Rim is
showing less potential of a strong northerly outflow reaching the
metro, so that is reflected in the TAF's with a downgrade to
TEMPO's between 01-03z. Should the outflow reach any terminals,
the anticipated direction is from the northwest. A stronger
southerly outflow looks more potent later between 04-06z, that
could result in blowing dust impacts and strong south to southwest
winds moving through the metro. This outflow is expected to bring
the best chances for thunderstorm chances across the metro between
04-06z as well. However, that potential is also lower, as all
TEMPO TSRA impacts have been removed from all terminals. After the
main outflow and thunderstorm potential, winds are expected to
resume their normal diurnal tendencies late tonight and tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:

The main aviation impacts is outflows bringing reduced
visibilities in blowing dust and/or haze through this evening. An
outflow has moved through KIPL within the last hour, with evidence
of haze across the area. This outflow is expected to reach KBLH
within the next couple of hours, also resulting in hazy
conditions. Once these conditions settle within the next several
hours, a second outflow from the east is possible, with another
round of gusty winds and blowing dust advertised with a TEMPO
between 05-09z tonight. After these outflows move through the
region, winds will resume their normal diurnal tendencies through
tomorrow afternoon.

&&

.FIRE WEATHER...
The increased moisture through midweek will combine with a
disturbance passing across the southern portion of the region.
This will result in rather good thunderstorm chances today across
south-central Arizona with some potential for severe storms.
There is also a high probability of strong outflow winds today
sweeping through south-central Arizona late afternoon/early
evening into southwest Arizona mid to late evening potentially
affecting ongoing wildfires. The chances for showers and storms
will continue on Wednesday, but coverage and strength should be
much more limited. Beyond Wednesday, the chances for precipitation
will somewhat shift back over eastern Arizona as some drier air
filters into the western deserts. MinRHs will improve to 25-30%
on Wednesday before lowering to around 20-25% across the western
districts Thursday. Overnight Max RHs will be around 45-70% before
beginning to drop off Wednesday night. After excessive heat
across the western deserts today, temperatures will cool down
closer to normal for a couple of days before warming back to above
normal by the weekend.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
     532.

     Blowing Dust Advisory until 10 PM MST this evening for
     AZZ530>533-535-536.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ534-
     537>540-542>544-546-548-550-551-553-554-559.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ560>570.

     Blowing Dust Advisory until 10 PM PDT this evening for CAZ569.

&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Young
FIRE WEATHER...Smith/Kuhlman

In the hours before

Special weather statement, Aug 6, 5:02 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
502 PM MST Tue Aug 6 2024

AZZ547-556>558-070045-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
502 PM MST Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 545 PM MST...

At 501 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 8 miles south of Roosevelt, moving west
at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apache Lake.

This includes AZ Route 188 between mile markers 236 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3362 11104 3347 11100 3340 11127 3363 11131
TIME...MOT...LOC 0001Z 079DEG 8KT 3355 11112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RW

The radar

The Phoenix radar (KIWA), 73 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 dust storm, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gila

When
August 6, 5:45 PM MST
Where
Gila County, 0.57 mi E of Punkin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.869, -111.310

Powerlines down in the Tonto Basin area, affecting approximately 1338 customers. Wind gusts were estimated upwards of 55-60 mph. No injuries were reported.

Dust Storm, Northwest Pinal County

When
August 6, 6:36 PM MST to 6:46 PM MST
Where
Northwest Pinal County forecast zone
Reported by
NWS Employee
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility reduced below one quarter mile along I-10 near Eloy due to dense blowing dust from thunderstorm outflow winds. No accidents nor injuries were reported.

Dust Storm, Northwest Pinal County

When
August 6, 7:04 PM MST to 7:24 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Emergency Manager
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility reduced to approximately 300 feet near the Intersection of SR-84 and Stanfield Road in Stanfield due to dense blowing dust from thunderstorm outflow winds. No accidents nor injuries were reported.

Thunderstorm Wind, Maricopa

When
August 6, 9:05 PM MST
Where
Maricopa County, 4.7 mi SSE of Scottsdale Muni
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.554, -111.899

Multiple large trees were uprooted in the McCormick Ranch neighborhood in Scottsdale. Most of the significant tree damage occurred near the intersection of Via de Ventura and Hayden Road in Scottsdale. The large uprooted trees caused significant damage to the Avia McCormick Ranch Apartment Complex as the downed trees destroyed a side roof, damaged vehicles, and blocked road access around the complex, forcing the Scottsdale Fire Department to evacuate several units as some residents were trapped inside. Wind gusts were estimated upwards of 70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 6, 9:05 PM MST
Where
Maricopa County, 3.76 mi ESE of Paradise Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.549, -111.920

Approximately 30 large trees were uprooted at the McCormick Ranch Golf Club in Scottsdale. Wind gusts were estimated upwards of 70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 6, 9:05 PM MST
Where
Maricopa County, 3.55 mi SSE of Scottsdale Muni
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.572, -111.899

Multiple large uprooted trees inside the Cochise Elementary School campus located along East Mountain View Road in Scottsdale. Wind gusts were estimated upwards of 70 mph. No injuries were reported.

Flash Flood, Maricopa

When
August 7, 2:30 AM MST to 5:00 AM MST
Where
Maricopa County, 4.61 mi E of Mobile to 4.14 mi SE of Estrella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.054, -112.191

SR-238 closed between mile markers 25 and 35 due to flooding. Timing estimated from radar. No damages nor injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205955, 1205956, 1205957, 1205958, 1205959, 1205960, 1205961.